Hail, Ford
- When
- May 11, 8:16 AM CST
- Where
- Ford County, 2.59 mi ESE of Wright
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.760, -99.840
An advancing dry line and upper level disturbance produced early morning thunderstorms that a few became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An advancing dry line and upper level disturbance produced early morning thunderstorms that a few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 2:58 AM CST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 358 AM CDT WED MAY 11 2011 .DISCUSSION... DAYS 1-2... THERE ARE TWO MAIN CONCERNS FOR TODAY'S FORECAST. THE FIRST IS THE FIRE WEATHER DANGER IN OUR SOUTHWESTERN CORNER OF THE CWA. THE SECOND CONCERN IS THE TIMING AND PLACEMENT OF POTENTIAL SEVERE WEATHER. THE SURFACE DRY LINE RETREATED WEST INTO COLORADO OVERNIGHT. WITH THE 850MB FLOW SOUTH AND SURELY TO TURN SOUTHWEST AS THE LOW PRESSURE OVER COLORADO ADVANCES EAST EARLY TODAY, OUR WESTERN COUNTIES WILL DRY OUT ONCE AGAIN BY NOON. SURFACE WINDS WERE ALREADY BREEZY AT 08Z AND SHOULD INCREASE TO WINDY AT 20G35KTS BY 17Z OR SO. THUS, THE FIRE WEATHER WATCH WAS UPGRADED TO A RED FLAG WARNING FOR OUR 9 SOUTHWESTERN-MOST COUNTIES, FROM NOON TO 7 PM CDT. IT WON'T BE AS WARM AS THE PAST 2 DAYS, BUT STRONG WINDS AND LOW RH'S SHOULD EASILY BE MET BY AFTERNOON. AS THAT ABOVE MENTIONED LOW PRESSURE CENTER ADVANCES EAST INTO OUR CWA, WARM, BUOYANT AIR WILL BE TRANSPORTED INTO OUR EASTERN CWA. THE CAPE VALUES WILL RISE AHEAD OF THE ADVANCING DRY LINE, BRINGING ABOUT 2400-2700 J/KG OF CAPE TO OUR EASTERN CWA Y 18Z, AND SHIFTING THE 2100 J/KG AREA OF CAPE JUST EAST OF OUR CWA BY 00Z. SO IF WE GET SEVERE, IT MAY BE A SHORT LIVED EVENT. THIS WILL ALL DEPEND ON THE SPEED OF THE LOWER LAYER LOW PRESSURE AREA AND THE RESULTANT MOVEMENT/SPEED OF THE SURFACE DRY LINE. DID PLACE SEVERE WORDING BACK INTO OUR EAST ZONES, 1 OR 2 COUNTIES WIDE, WITH LARGE HAIL WORDING ALSO ADDED. THESE STORMS SHOULD MOVE QUICKLY NORTH AND THE POSSIBILITY OF TRAINING CELLS EXISTS. THERE IS A SLIM CHANCE FOR TORNADOES, ESPECIALLY NORTH OF I-70, AND PLAN TO HANDLE THAT IN THE HWO PRODUCT. OF NOTEWORTHINESS, THE 06Z NAM HAS SHIFTED THE HIGHER CAPE SOUTH AND REDUCED OUR EAST ZONES TO 1800 J/KG. STILL THINK THE DRY LINE WILL BE A BIGGER PLAYER, AND AS A COLD FRONT ADVANCES SOUTHEAST THIS AFTERNOON, THE FRONT/DRYLINE INTERSECTION WILL BE THE AREA OF GREATEST SHEAR, APPROXIMATELY IN THE WAKEENEY AND HAYS AREAS. THE FRONT WILL STALL IN OUR NORTHERN CWA TONIGHT, AND PRECIP CHANCES WILL CONTINUE ACROSS THE NORTHERN 1/3RD TO 1/4TH OF THE CWA THROUGH THURSDAY NIGHT. THE COLD AIR WILL SETTLE SOUTH OVER WESTERN KANSAS, REDUCING MAX TEMPS. THIS PRECIP WILL LIKELY BE LIGHTER SHOWER ACTIVITY, SO TRANSITIONED THE PRECIP TYPE TO SHOWERS WITH ISOLATED THUNDERSTORMS THURSDAY MORNING AND THEN TO A CHANCE OF SHOWERS THURSDAY NIGHT. TEMPERATURES STAYED NEARLY THE SAME, WITH HIGHS FROM THE MID 70S IN OUR NORTHWEST AND WEST BEHIND THE FRONT, TO THE WARMER UPPER 80S IN OUR SOUTHEAST AHEAD OF THE DRY LINE. LOWS TONIGHT WILL BE KIND OF CHILLY IN OUR WEST, DROPPING INTO THE MID 40S, BUT REMAIN IN THE MID 50S ACROSS OUR EAST, WITH HIGHER DEW POINT LINGERING. THURSDAY SHOULD BE COOLER SINCE THE FRONT WILL HAVE PASSED, WITH MAX TEMPS NEAR 60F IN OUR EXTREME NORTHWEST AND TOPPING OUT IN THE UPPER 70S ACROSS THE SOUTHEASTERN CWA. DID NOT CHANGE THE COOL THURSDAY NIGHT MINS, VARYING FROM THE LOWER 40S IN THE NORTHWEST TO THE UPPER 40S IN OUR SOUTHEAST. THESE TEMPERATURES ARE IN LINE WITH SURROUNDING WFO GRIDS, AND SLIGHTLY LOWER THAN MET AND MAV GUIDANCE. DAYS 3-7... A DRY AND COOL PATTERN WILL PERSIST ACROSS THE CENTRAL PLAINS FROM FRIDAY THROUGH EARLY NEXT WEEK. THE UPPER-LEVEL LOW MENTIONED IN THE DAYS 1-2 DISCUSSION WILL SLOWLY PROGRESS EASTWARD THROUGH SATURDAY. IN THE WAKE OF THIS SYSTEM, SURFACE HIGH PRESSURE WILL BUILD INTO THE PLAINS. BY SATURDAY, ANOTHER SHORTWAVE TROUGH IS PROGGED TO MOVE SOUTHWARD INTO NEBRASKA. THIS SYSTEM WILL SLOWLY MOVE SOUTHEAST INTO MISSOURI BY SUNDAY NIGHT AND MONDAY. THIS UPPER-LEVEL PATTERN IS FAVORABLE FOR KEEPING COOL AIR LOCKED INTO WESTERN KANSAS. HIGHS WERE LOWERED A FEW DEGREES FOR SATURDAY INTO MONDAY. GIVEN THE EXPECTED LIGHT WINDS AND MOSTLY CLEAR SKIES INTO MONDAY, LOW TEMPERATURES WERE LOWERED AS WELL FOR EACH NIGHT. IN FACT, GIVEN THE IDEAL RADIATIONAL COOLING, LOWS COULD FALL INTO THE MID TO UPPER 30S BY SUNDAY AND MONDAY. RECORD LOWS FOR THIS TIME PERIOD ARE IN THE LOWER TO MID 30S. THE NEXT UPPER-LEVEL STORM SYSTEM WILL DEVELOP ACROSS THE WESTERN UNITED STATES BY MAY 19TH. THERE IS CONSIDERABLE MODEL TO MODEL AND MODEL RUN TO MODEL RUN UNCERTAINTY FOR THIS UPPER TROUGH, SO IT IS HARD TO TELL WHETHER PRECIPITATION WILL OCCUR OVER OUR FORECAST AREA. BASED ON THE ECMWF/GEM, THE FIRST CHANCE OF PRECIPITATION WOULD BE WEDNESDAY AS WARM ADVECTION DEVELOPS ACROSS THE CENTRAL PLAINS. && .AVIATION... MVFR AND POSSIBLY EVEN IFR CIGS COULD DEVELOP EARLY THIS MORNING GIVEN THE FAIRLY MOIST LOWER LEVELS AND NOCTURNAL BOUNDARY LAYER COOLING. SOUTHEASTERLY WINDS WILL INCREASE TO 15-20KTS BY MID-MORNING AS SURFACE LOW PRESSURE DEVELOPS OVER WESTERN KANSAS. BY 21-23Z, THE WINDS WILL SHIFT TO THE SOUTH AND SOUTHWEST AS A DRYLINE MOVES THROUGH. THUNDERSTORMS ARE POSSIBLE AHEAD OF THE DRYLINE THIS MORNING INTO EARLY THIS AFTERNOON. THERE IS A BETTER CHANCE OF THUNDERSTORMS AT HAYS BETWEEN 20 AND 23Z SINCE THIS LOCATION WILL STAY AHEAD OF THE DRYLINE THROUGH THE AFTERNOON. && .FIRE WEATHER... A LOW PRESSURE SYSTEM WILL MOVE EAST FROM COLORADO, BRINGING SOUTHWEST WINDS OF 20 TO 30 MPH AND GUSTY TO SOUTHWEST KANSAS. A DRY LINE WILL PUSH EAST LATE THIS MORNING, BRINGING LOW RELATIVE HUMIDITIES IN THE 10 TO 15 PERCENT RANGE TO FAR SOUTHWEST KANSAS. FIRE WEATHER CONDITIONS WILL BE CRITICAL AND OUTDOOR BURNING SHOULD NOT BE ALLOWED. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 54 73 44 / 30 10 10 10 GCK 80 47 66 42 / 20 20 20 10 EHA 78 46 69 42 / 20 10 10 10 LBL 82 47 71 44 / 20 10 10 10 HYS 84 55 71 44 / 60 60 30 30 P28 88 56 78 48 / 50 50 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ061>063-074>076-084>086. && FN12/24/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 504 AM CDT WED MAY 11 2011 KSZ030-031-043>046-061>066-074>081-084>090-121145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 504 AM CDT WED MAY 11 2011 /404 AM MDT WED MAY 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORM OUTFLOW WILL CAUSE STRONG WINDS IN FAR SOUTHWEST KANSAS THROUGH 8 AM. SOUTHERLY WINDS COULD GUST AS HIGH AS 55 MPH AT TIMES IN PLACES LIKE LIBERAL...SUBLETTE...ELKHART...ULYSSES AND SYRACUSE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON ALONG A LINE FROM SCOTT CITY TO DODGE CITY TO ENGLEWOOD AND THEN MOVE NORTH AND NORTHEASTWARD INTO CENTRAL AND SOUTH CENTRAL KANSAS BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS ARE EXPECTED TO RAPIDLY BECOME SEVERE. DAMAGING WINDS...VERY LARGE HAIL AND TORNADOES ARE POSSIBLE WITH THE STRONGEST STORMS. CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED IN PARTS OF SOUTHWESTERN KANSAS THIS AFTERNOON INCLUDING LIBERAL...GARDEN CITY...ELKHART AND SYRACUSE. SEE THE LATEST RED FLAG WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM SCOTT CITY TO DODGE CITY TO ENGLEWOOD. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND DMG LAKIN 37.94N 101.26W
05/11/2011 KEARNY KS LAW ENFORCEMENT
A TELEPHONE POLE WAS BLOWN DOWN IN LAKIN.
&&
JFINCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND DMG ULYSSES 37.58N 101.36W
05/11/2011 GRANT KS LAW ENFORCEMENT
TWO TREES WERE BLOWN DOWN.
&&
JFINCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 AM TSTM WND GST HUGOTON 37.18N 101.35W
05/11/2011 M0 MPH STEVENS KS AWOS
THE AWOS SITE AT THE WESTERN EDGE OF HUGOTON REPORTED A
WIND GUST OF 69 MPH.
&&
JFINCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 AM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM NON-TSTM WND GST 5 N SCOTT CITY 38.55N 100.91W
05/11/2011 E60 MPH SCOTT KS PUBLIC
THE STRONG WINDS WERE BLOWING DIRT AND DUST, REDUCING
VISIBILITY TO AROUND 200 YARDS. THE DRIVER WAS HEADING
SOUTH AND RAN INTO THE STRONG WINDS AND REDUCED
VISIBILITY AT 9 MILES OF SCOTT CITY.
&&
BURKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 840 AM CDT WED MAY 11 2011 KSZ077-078-111415- FORD-GRAY- 840 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY AND SOUTHWESTERN FORD COUNTIES... AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FOWLER...MOVING NORTH AT 50 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN SOUTHEASTERN GRAY AND SOUTHWESTERN FORD COUNTIES... INCLUDING THE CITIES OF THE HAGGARD ELEV AND ENSIGN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3777 10034 3778 10000 3748 10007 3748 10034 TIME...MOT...LOC 1341Z 184DEG 43KT 3747 10022 AWJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 907 AM CDT WED MAY 11 2011 KSZ078-111430- FORD- 907 AM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD COUNTY... AT 902 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF FORD...MOVING NORTH AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN FORD COUNTY...INCLUDING THE CITIES OF FT. DODGE AND WRIGHT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3791 9994 3791 9957 3760 9975 3760 9998 TIME...MOT...LOC 1407Z 185DEG 38KT 3770 9988 AWJ
The Dodge City radar (KDDC), 11 km away, was scanning. The volume nearest the first event began at 14:16 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326512, 326513, 326514, 326515.